yes. Just ask Marian McCall. A few allergy seasons ago, I thought her seasonal congestion might never end. In April, I started using the topical nasal spray Decongestant. The over-the-counter (OTC) medications worked like a charm.
By the summer, she was still using the spray daily. However it has been helping for shorter and shorter periods. Between doses, her congestion was getting worse.
on the rebound
What happened to McCall is known as the rebound phenomenon. You spray and spray several times a day, but your stuffy nose seems to be getting worse.
It’s a known problem, says Marilyn Wang, MD, an otolaryngologist in Los Angeles. The condition’s official name is medicated rhinitis, and it has one cause: overuse of decongestant nasal sprays.
These sprays contain chemicals that reduce congestion the blood utensils. This is how they open your dead ends. Because they are placed directly on the nose, they provide you with quick relief.
After a few days, though, the blood Ships do not respond to Drugs any more. You spray away, but your problem only gets worse. This cycle can last for months, years, and even decades.
Can you get it?
That’s why every bottle comes with a warning: “Do not use for more than 3 to 5 days.” McCall read the labels, but “I didn’t think two more days would make a difference,” she says.
She was wrong.
The longer you use a decongestant spray, the more likely you are to develop a rebound phenomenon. It can lead to chronic Sinusitis and other serious long-term problems.
Call your doctor if you have any of these problems:
It’s all in your nose. Allergies usually have more than one symptom, such as itchy, watery eyes. But overusing nasal sprays has only one cause: nasal congestion that won’t go away.
You cannot select the trigger. Your problems don’t change with the season, or relate to other triggers. If it stops all the time, it’s not likely to be a sensitive.
The spray does not help. Your congestion gets worse, even though you increase the dose of the nasal spray and how often you use it.
You have withdrawal symptoms. When you stop spraying, you get headaches, sleep problems, insomnia, and anxiety.
Three ways to reduce the odds
You can take these steps to avoid getting stuck.
Try other decongestants. Oral antihistamines Decongestants that you take by mouth have a different mix of chemical ingredients and they don’t all pose the same risks. However, some of them are not safe for people with high blood pressure.
switch methods. Use a saline nasal solution (such as a nasal rinse or Neti potThey can dislodge blocked airways.
Cut the rope. Do not use the spray more than once every 12 hours, or longer than 3 days.
How to finish the course
There is only one permanent solution – you have to stop using the nasal spray. It will probably take a few weeks, and the first week will be the hardest.
Your doctor can help you find the best way to relieve your discomfort.
“We sometimes prescribe a short oral course Steroids To help patients overcome the severe initial congestion that occurs while trying to quit nasal decongestants,” Wang says. “We may also recommend other treatments, such as allergy control medications, nasal humidifiers, or alternative therapies.”
Discussion about this post